Rocuronium: Kounis syndrome

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

 

Overview

Rocuronium is a non-depolarizing neuromuscular blocker.1 It is indicated as an adjunct to general anesthesia to facilitate endotracheal intubation, provide skeletal muscle relaxation as well as facilitate mechanical ventilation in adults, children and infant.2

Kounis syndrome is described as an acute coronary syndrome associated with an allergic reaction secondary to histamine-induced coronary artery spasm.3 There are three (3) types of Kounis syndrome;

  1. Type I is seen in patients with no coronary artery disease and an anaphylaxis induces a coronary spasm;
  2. Type II occurs in patients with coronary disease, with pre-existing atherosclerotic disease; and
  3. Type III is in patients with drug-eluting stent thrombosis.4

 

Background

In March 2020, the National Pharmaceutical Regulatory Agency (NPRA) received information from the European Medicines Agency (EMA) regarding the association of rocuronium with the risk of Kounis syndrome. 

Based on EMA's safety review, there were 16 cases of Kounis syndrome associated with rocuronium use, and these included cases with possible confounding factors such as multiple medication administration or underlying medical history. From these cases, four (4) cases of Kounis syndrome have confirmed hypersensitivity to rocuronium, i.e. positive skin prick test.

From these cases, there were also two (2) cases from literature that described a positive rechallenge of Kounis syndrome with rocuronium. One of these cases reported that a skin prick testing was performed and revealed a positive result for rocuronium bromide but negative to the other drugs administered.

Considering all available data and the potentially life-threatening course of Kounis syndrome, EMA concluded that the product information of rocuronium-containing products should be updated with Kounis syndrome, with the frequency ‘not known’.5

 

Adverse Drug Reaction (ADR) Reports:

NPRA has received 53 reports with 70 adverse events suspected to be related to rocuronium. No event regarding Kounis syndrome has been reported locally. However, three (3) cases of anaphylactic shock and three (3) cases of anaphylactic reaction have been reported.6

 

Advice for Healthcare Professionals:

  • Advise patients to inform their doctor immediately if they have history of unusual allergic reactions or chest pain of unknown cause.1
  • Be alert on the risk of Kounis syndrome associated with the use of rocuronium products.
  • Consider the diagnosis of Kounis syndrome if patients simultaneously develop hypersensitivity reaction and acute coronary syndromes during or after the administration of rocuronium.
  • Report all adverse events suspected to be related to the use of rocuronium to NPRA.

 

References:

  1. Rocuronium. Retrieved from https://www.drugbank.ca/ [Accessed: April 2020].
  2. Rocuronium local product packaging insert (Last revision date: March 2019).
  3. Richard E. Fagley, Anna Woodbury, Alejo Visuara, Michael Wall (2009). Rocuronium-induced coronary vasospasm - “Kounis syndrome”. International Journal of Cardiology 137 e29–e32.
  4. B. del Val Villanueva, S. Telletxea Benguria, I. González-Larrabe, J.M. Suárez Romay (2017). Kounis syndrome after rocuronium administration. Rev Esp Anestesiol Reanim. 2018;65(6):343-346.
  5. European Medicines Agency (2020). Rocuronium: CMDh Scientific conclusions and grounds for variation amendments to the product information and timetable for the implementation. PSUSA/00002656/201902.
  6. The Malaysian Adverse Reactions Database, NPRA [Accessed: April 2020].

 

DISCLAIMER:

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

 

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti, 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Thursday 24 September 2020, 10:45:19.
© Copyright 2019 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Main Menu English

Choose Your Language